It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Sleep Disorders Message Board

  • Could Elavil & diphenhydramine CAUSE insomnia?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 04-11-2002, 12:51 AM   #1
    MMMarie
    Senior Member
    (female)
     
    MMMarie's Avatar
     
    Join Date: Mar 2001
    Location: Canada
    Posts: 212
    MMMarie HB User
    Question Could Elavil & diphenhydramine CAUSE insomnia?

    Does anyone know if elavil and diphenhydramine taken together can cause insomnia? Or could elavil itself cause insomnia?

    I've been taking 10 mg. (which is a very low dosage) of elavil at bedtime for approx. a couple months now. I often take 50 mg. diphen. as well. My insomnia seems to be getting worse.

    Any ideas? Has anyone ever heard of elavil causing insomnia? Or maybe somehow elavil when combined with diphen. is causing insomnia?


     
    Sponsors Lightbulb
       
    Old 04-11-2002, 01:51 PM   #2
    MMMarie
    Senior Member
    (female)
     
    MMMarie's Avatar
     
    Join Date: Mar 2001
    Location: Canada
    Posts: 212
    MMMarie HB User
    Post

    Oh boy. What a night last night. I decided to take NO elavil, and just took 50 mg. diphenhydramine. I did not fall asleep until after my son left for school this morning, at 7:45.

    I don't know what to do. I really don't. My doctor does not prescribe sleep meds. aside from low dose elavil.

    I am pretty much a non-drinker, but am thinking that tonight I may try to drink a beer before bed. Doesn't sound appealing to me at all, but perhaps that will help, because my problem is solely with the 'getting to sleep' part. Once asleep, I am fine.

     
    Old 04-11-2002, 06:24 PM   #3
    bird123
    Member
     
    bird123's Avatar
     
    Join Date: Feb 2002
    Location: TX
    Posts: 67
    bird123 HB User
    Post

    Quote:
    Originally posted by MMMarie:
    Does anyone know if elavil and diphenhydramine taken together can cause insomnia? Or could elavil itself cause insomnia?
    Elavil or and Diphenhydramine can sometimes cause agitation, restlessness, and even confusion due to cholinoreceptor blocking. Usually it happens in elderly people or people with Alzheimer's disease (luck of acethylcholine in the brain). Trasodone is better for sleep.



     
    Old 04-11-2002, 07:20 PM   #4
    MMMarie
    Senior Member
    (female)
     
    MMMarie's Avatar
     
    Join Date: Mar 2001
    Location: Canada
    Posts: 212
    MMMarie HB User
    Post

    Thanks for responding, Bird. I doubt my doctor would prescribe Trazadone. He's reluctant to prescribe anything at all. I wonder if the Elavil could actually be making me feel more restless at night. I'm not exactly elderly, but then again, at 45 I'm not exactly a spring chicken either.

    Thanks again.

     
    Old 05-12-2002, 03:12 PM   #5
    Whatzsleep?
    Junior Member
     
    Whatzsleep?'s Avatar
     
    Join Date: May 2002
    Location: Fort worth Texas
    Posts: 14
    Whatzsleep? HB User
    Post

    Elavil and diphehydramine both can cause restless legs, which in turn causes insomnia. If your doctor prescribes elavil chances are he will prescribe trazadone. Neither are addictive. If you take trazadone, start at a low dose about 50mg and the doctor can increase it until you find what dose lets you get enough sleep. It is also helpful for depression if that mught be effecting the quality of your sleep. good luck
    __________________
    candybell-41

     
    Old 05-13-2002, 11:00 PM   #6
    MMMarie
    Senior Member
    (female)
     
    MMMarie's Avatar
     
    Join Date: Mar 2001
    Location: Canada
    Posts: 212
    MMMarie HB User
    Post

    Tx. for the replies.

    re the alcohol - I only tried it that one night and it didn't do a thing for me.

    elavil - I'm off it completely now. I'm back to the diphenhydramine 50 mg. at bedtime.

    trazodone - I will ask my doctor about it next time I see him.

    Chrys - No, I don't go to any type of counselling. I really feel that my dwelling on the insomnia is my biggest problem. SEriously. I seem to have fewer problems with sleep if I don't think about it. Hard to do sometimes, but I think that's what works best for me.

    Thanks again, you guys.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Concerns about my diphenhydramine abuse/overuse chemicalEyes Addiction & Recovery 9 07-29-2009 01:24 PM
    Elavil Help bodieiv Depression 2 05-27-2008 09:29 PM
    Diphenhydramine & IBS mitchiesmom Irritable Bowel Syndrome (IBS) 3 10-30-2007 02:28 PM
    Is Diphenhydramine HCL (aka Sleepinol) 100mg taken daily ok?? Ankyra80 Sleep Disorders 4 07-10-2005 12:30 PM
    anyone tried Elavil for pain? mirry TMJ Disorder -TemporoMandibular Joint 6 09-17-2004 08:51 AM
    Sleeping pills, Melatonin or Elavil? zoron Sleep Disorders 6 05-03-2004 03:10 PM
    How much Elavil OR diphenhydramine?? MMMarie Sleep Disorders 7 04-02-2002 12:26 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 01:44 AM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!